Arizona, 2023Flash Flood in Arizona, March 11, 2023
March 11, 2023 · NWS PSR · 1 event in 1 county or zone
A robust moisture plume from an atmospheric river event moved across the region. The available moisture in combination with orographic lift resulted in the development of a couple of thunderstorms across the foothills to the north and east of Phoenix during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A robust moisture plume from an atmospheric river event moved across the region. The available moisture in combination with orographic lift resulted in the development of a couple of thunderstorms across the foothills to the north and east of Phoenix during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 11, 1:24 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Mar 11, 1:24 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
124 PM MST Sat Mar 11 2023
.SYNOPSIS...
Above normal temperatures will continue through early
next week, with the peak in temperatures likely on Tuesday with
middle 80s likely across many of the lower desert communities. The
pattern will then turn unsettled by the middle of the week as
another system moving in results in significantly cooler
temperatures along with increasing chances for precipitation.
Cooler than normal temperatures continue through the end of next
week and into next weekend.
&&
.DISCUSSION...
Latest water vapor satellite imagery shows a steady stream of
Pacific moisture moving across the Desert Southwest as a result of
an atmospheric river event that is affecting California. IVT
values through today will range between 300-400 kg/ms, which is
above the 99th percentile. With this steady stream of moisture,
areas of mid to upper-level clouds will move through the region.
Although moisture values are well above normal, precipitation
chances will continue to remain on the low side with NBM PoPs
across most of the area at less than 10%. The only exception is
towards the higher terrain just north and east of Phoenix, where
hi-res guidance is showing some spotty showers developing through
this evening across this area. High temperatures this afternoon
will be similar to yesterday, with highs in the upper 70s to low
80s across the lower deserts. Enhanced westerly flow will also
result in breezy conditions developing this afternoon into early
evening, especially across SE California, where some gusts near 30
mph are possible.
As the IVT plume moves eastward away from the area later tonight, a
drier air mass will settle in for Sunday. Temperatures on Sunday
will be similar to today with highs in the upper 70s to lower 80s.
Breezy conditions are anticipated once again, with the highest
winds once again confined to SE California with gusts up to 30
mph. By early next week, a ridge will amplify across the
Intermountain West Region through the Rockies. This will result in
a warming of temperatures, with Tuesday expected to be the
warmest day as the 500 mb heights peak at between 574-578dm, with
middle 80s increasingly likely across most of the lower desert
areas.
By Wednesday, the weather pattern will turn unsettled as a trough
from the west coast is set to move in. Ensembles continue to show
spread in the amplitude of the trough, although the trend has been
for a somewhat deeper solution. Thus precipitation chances as well
as QPF amounts have increased. Latest NBM PoPs are now between
40-60% across south-central AZ and between 20-40% across SW AZ/SE
CA. QPF amounts are around a 0.25-0.50" across Phoenix, greater
than a 0.50" across the higher terrain north and east of Phoenix,
and less than a 0.25" west of Phoenix. With the approaching
trough, temperatures will be noticeably cooler with highs mostly
in the middle 70s. Drier conditions are then anticipated on
Thursday as the trough shifts eastward. Some weak ridging builds
in on Friday before yet another trough moves in by next weekend,
which will maintain temperatures below normal.
&&
.AVIATION...Updated at 1808Z.
South-central Arizona including KPHX, KIWA, KSDL, and KDVT:
FEW-SCT clouds around 5-6 kft continue across the Phoenix area
this morning with BKN CIGs mostly aoa 20 kft. FEW-SCT decks aoa 5
kft will continue throughout the day today with perhaps slightly
better coverage this evening. Some guidance indicate the
possibility of a few isolated showers and maybe embedded thunder
this evening, but chances of this happening look low (<15%) so
have not mentioned in the TAFs. If showers do develop, SDL and DVT
would stand the best chance of seeing them in the vicinity. Winds
today will increase from the W through the afternoon with gusts
climbing upwards of 20 kts at times before weakening this evening.
Going through the overnight hours, variable winds are expected
before making an early switch to the W again by late Sunday
morning.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will continue to strengthen at the terminals this afternoon as
gusts climb to around 25 kts before weakening this evening.
Directions will favor the W at IPL and S/SSW at BLH through the next
24 hours. Otherwise, FEW cloud decks are expected aoa 6 kft with
SCT-BKN high clouds aoa 20 kft.
&&
.FIRE WEATHER...
A warming trend leading to above average temperatures will
continue through early next week. Afternoon high temperatures will
range from the upper 70s to low 80s this weekend, before ridging
allows temperatures to climb up to the low to mid 80s on
Monday/Tuesday. The latter half of next week will see a cooling
trend as temperatures reach below seasonal normals with highs in
the mid 70s by Thursday. Expect breezy to locally windy
conditions today mainly over southeast California then expanding
to the rest of the region this afternoon. Afternoon breeziness will
return on Sunday. There will be considerable cloudiness and a slight
chance of light showers over high terrain areas in Gila County
today, with a better chance of showers over a broader area is
anticipated Wednesday and Thursday. Winds pick up Wed-Thu as well.
Day-to-day humidity trends will fluctuate up and down over the next 7
days. MinRH today will be 30-45% across the forecast area, followed
by a decrease to the 15%-25% range by Sunday and then an increase to
30-40% Wednesday. MaxRH will be 55%-90% the next couple of mornings
and decline 15%-20% by Tuesday morning. An uptrend of about 15%
occurs from west to east Wednesday and Thursday mornings.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Lojero
AVIATION...Smith
FIRE WEATHER...AJ/Leffel
In the hours before
Special weather statement, Mar 11, 4:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
405 PM MST Sat Mar 11 2023
AZZ541-545-547-549-112330-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
405 PM MST Sat Mar 11 2023
...A strong thunderstorm will impact portions of Maricopa County
through 430 PM MST...
At 405 PM MST, Doppler radar was tracking a strong thunderstorm over
Cave Creek, or 8 miles east of New River, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, McDowell Mountain Park,
Desert Mountain, Rio Verde and Fort McDowell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3381 11204 3390 11203 3389 11155 3363 11166
TIME...MOT...LOC 2305Z 289DEG 25KT 3384 11195
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HeilFlash Flood, Maricopa
- When
- March 11, 5:00 PM MST to 7:00 PM MST
- Where
- Maricopa County, 3.55 mi SE of New River to 3.67 mi SE of New River
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.886, -112.084
Video submitted on social media showed Circle Mountain Road inundated by a fast-running wash. No damages or injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085327.